Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 285, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2012, 3:19 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 3, 2012, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:45 PM EDT | TSTM WND DMG | Caney Branch, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
744
WUUS54 KMRX 031919
SVRMRX
TNC029-059-032000-
/O.NEW.KMRX.SV.W.0285.120803T1919Z-120803T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
* UNTIL 400 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTH OF PARROTTSVILLE...OR 7 MILES EAST OF
NEWPORT...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PARROTTSVILLE...DEL RIO...CANEY BRANCH...CEDAR CREEK AND MOHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3597 8329 3605 8324 3608 8326 3609 8323
3612 8325 3612 8322 3615 8322 3613 8318
3617 8318 3622 8306 3599 8277 3596 8278
3592 8281 3594 8289 3587 8289 3579 8295
3577 8300 3578 8308 3576 8312
TIME...MOT...LOC 1919Z 230DEG 13KT 3593 8306
$$
DH1 follow-up statement
460
WWUS54 KMRX 031944
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT FRI AUG 3 2012
TNC029-059-032000-
/O.CON.KMRX.SV.W.0285.000000T0000Z-120803T2000Z/
COCKE TN-GREENE TN-
344 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR GREENE AND COCKE COUNTIES...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CANEY
BRANCH...OR 12 MILES EAST OF NEWPORT...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CANEY BRANCH...CEDAR CREEK AND MOHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3597 8329 3605 8324 3608 8326 3609 8323
3612 8325 3612 8322 3615 8322 3613 8318
3617 8318 3622 8306 3599 8277 3596 8278
3592 8281 3594 8289 3587 8289 3579 8295
3577 8300 3578 8308 3576 8312
TIME...MOT...LOC 1945Z 230DEG 13KT 3599 8297
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:53 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 3, 1:53 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 153 PM EDT FRI AUG 3 2012 .AVIATION...MVFR CONDITIONS AND A FEW THUNDERSTORMS EARLY IN THE PERIOD AS THE REMNANTS OF THUNDERSTORM COMPLEX TRACKS THROUGH THE TAF SITES. BUT MORE THUNDERSTORM ACTIVITY SHOULD DEVELOP DURING THE AFTERNOON. BRIEF MVFR OR LOWER IS A POSSIBLE IF TSRA PASS DIRECTLY ACROSS A TAF SITE. PATCHY FOG POSSIBLE TONIGHT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, Aug 3, 4:25 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EDT FRI AUG 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 425 AM EDT FRI AUG 3 2012 /325 AM CDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL KENTUCKY AND MIDDLE TENNESSEE WILL TRACK SOUTHEAST TODAY...AND AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA BY THIS AFTERNOON. A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE... WITH THE MAIN THREATS BEING GUSTY WINDS OF 50 MPH OR HIGHER... HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS IN EXCESS OF 1 INCH PER HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... INCREASING MOIST AND UNSTABLE AIR WILL ONCE AGAIN PRODUCE SCATTERED THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAINS. FOR SUNDAY...A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND UNSTABLE AIR. AS THE FRONT APPROACHES THE TENNESSEE VALLEY DURING THE LATE AFTERNOON AND EVENING EVENING...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Aug 3, 2:22 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI AUG 3 2012 TNZ040>043-031900- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 222 PM EDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL 300 PM EDT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARROTTSVILLE...OR 11 MILES EAST OF NEWPORT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE... TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY. 17
Local storm report, Aug 3, 3:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
08/03/2012 GREENE TN TRAINED SPOTTER
A COUPLE TREES AND SEVERAL LARGE TREE LIMBS DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:24 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| Aug 3, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 41 min |
| Aug 3, 3:01 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 29 min |
| Aug 3, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 38 min |
| Aug 3, 3:38 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene | 112 min |
| Aug 3, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 3, 3:56 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hancock, Hawkins, Sullivan, Washington | 64 min |
| Aug 3, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 53 min |
| Aug 3, 4:56 PM EDT | Areal Flood Advisory | MRX | Unicoi | 2 hr |
| Aug 3, 5:13 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan, Washington | 2 hr |
| Aug 3, 6:54 PM EDT | Areal Flood Advisory | MRX | Unicoi | 111 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.